Anaphylaxis to trimethoprim: an under-appreciated risk in acute medical care

Emerg Med Australas. 2004 Feb;16(1):82-5. doi: 10.1111/j.1742-6723.2004.00546.x.

Abstract

Anaphylaxis is a severe, systemic allergic reaction, which is frequently unexpected and carries a high mortality risk as a medical emergency. Anaphylaxis to trimethoprim is not a well recognized event. Since trimethoprim represents the leading antibiotic for the treatment of urinary tract infections, its potential to cause anaphylaxis needs to be recognized, whether alone or as the 'active' ingredient in cotrimoxazole (trimethoprim-sulphamethoxazole combination), by those prescribing it and those providing acute care. A case of probable anaphylaxis following trimethoprim ingestion is presented with discussion supporting its potency including evidence at an immunological level highlighting its under-appreciated risk in acute medical care.

Publication types

  • Case Reports

MeSH terms

  • Acute Disease
  • Aged
  • Anaphylaxis / chemically induced*
  • Anaphylaxis / diagnosis
  • Anaphylaxis / therapy
  • Anti-Infective Agents, Urinary / adverse effects*
  • Drug Hypersensitivity / diagnosis
  • Drug Hypersensitivity / etiology*
  • Drug Hypersensitivity / therapy
  • Emergency Treatment / methods*
  • Female
  • Humans
  • Resuscitation / methods
  • Risk Factors
  • Skin Tests
  • Trimethoprim / adverse effects*
  • Urinary Tract Infections / drug therapy

Substances

  • Anti-Infective Agents, Urinary
  • Trimethoprim